Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Topeka, KS

May 14, 2020Jackson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 14, 2020, 9:02 PM CDT for Jackson County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 9:02 PM CDT (02:02 UTC)
Expired
May 15, 2020, 12:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jackson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:54 PM CDTFLASH FLOOD2 S Whiting, KSFLASH FLOODING IS BEING REPORTED NEAR THE TOWN OF WHITING. WATER IS FLOWING OVER THE ROADWAYS.
May 14, 11:25 PM CDTHEAVY RAIN 2.113 Wsw Holton, KSSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS53 KTOP 150202
FFWTOP
KSC085-150500-
/O.NEW.KTOP.FF.W.0003.200515T0202Z-200515T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
902 PM CDT Thu May 14 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Jackson County in northeastern Kansas...

* Until midnight CDT.

* At 900 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. Additional rainfall of up 
           to two inches is possible.

* Some locations that will experience flooding include...
  Holton, Mayetta, Denison and Potawatomi Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3942 9557 3942 9559 3936 9559 3927 9592
      3944 9594 3958 9557

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...Up to two inches.

$$

Teefey
2 follow-up statements
174 
WGUS73 KTOP 150258
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
958 PM CDT Thu May 14 2020

KSC085-150500-
/O.CON.KTOP.FF.W.0003.000000T0000Z-200515T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-
958 PM CDT Thu May 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL JACKSON COUNTY...

At 955 PM CDT, law enforcement reported flash flooding in the town 
of Whiting with water flowing over streets. Up to three inches of 
rain has already fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Holton, Mayetta, Denison and Potawatomi Reservation. 

Additional rainfall of up to an inch could occur into tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3942 9557 3942 9559 3936 9559 3927 9592
      3944 9594 3958 9557

FLASH FLOOD...OBSERVED

$$

Teefey
112 
WGUS73 KTOP 150452
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1152 PM CDT Thu May 14 2020

KSC085-150501-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-200515T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-
1152 PM CDT Thu May 14 2020

...THE FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY WILL EXPIRE AT
MIDNIGHT CDT...

The heavy rain has ended. A Flood Warning has been issued to replace 
the Flash Flood Warning. Please continue to heed any remaining road 
closures.

LAT...LON 3942 9557 3942 9559 3936 9559 3927 9592
      3944 9594 3958 9557

$$

Teefey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:37 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 14, 6:37 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Thu May 14 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu May 14 2020

Southwest to nearly zonal flow is occurring across the state as of
20Z ahead of a shortwave trough in the Pacific Northwest. At the
surface, circulation associated with the low can be seen in west
central KS on satellite with a small break in the cumulus field
along the frontal boundary, which is currently located along a line
from Abilene to Seneca. Temperatures have warmed to the upper 70s to
low 80s area-wide with dew points in the 60s. Eastern KS is still
under a cap, but this should continue to erode the rest of the
afternoon with the current conditions allowing plenty of
destabilization for storms late this afternoon into tonight.

The surface front should slowly progress eastward with CAMs
consistently showing storms initiating between Topeka and Emporia on
the leading edge of the boundary, most likely within the 21-23Z time
frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in
areas along and southeast of the current boundary with shear of 25-
40 kts. The shear looks strongest after 00Z when the LLJ strengthens
to 35-40 kts. That being said, storm mode looks messy with
supercells possible initially before outflow boundaries develop and
storms congeal into a line and slowly move southeast. Hodographs
continue to show good veering in the low levels, so a few tornadoes
cannot be ruled out with supercells; however, the initially weaker 0-
6 km shear makes this threat more questionable. Large hail and
damaging winds will be a good possibility with steep mid-level lapse
rates. The HRRR has been consistent in keeping a strong line of
storms in east central KS late this evening and potentially
lingering into the overnight hours along the southern border of the
CWA. This is also consistent with models bringing the boundary south
of the area by 12Z, which is slower than indicated yesterday. Based
on this, have expanded the Flash Flood Watch to include Lyon and
Osage Counties. Rainfall amounts of 1-3 inches with locally higher
amounts are still possible in this area through Friday morning.

Storms should dissipate by sunrise Friday morning with some clearing
in northern KS while east central areas likely stay cloudy. The
front appears to move back north again very slightly into the far
southeastern counties of the CWA during the day. An additional round
of storms is possible in this area perhaps in the late afternoon,
but more so by the evening and overnight hours. The NAM tends to
keep the area dry until early Saturday whereas the EC/GFS start to
bring precipitation into the area late in the afternoon. Some
uncertainty in severe weather potential exists due to this
difference in the models, although forecast soundings do show MUCAPE
up to 1200-1500 J/kg and shear up to 40 kts, which would support
elevated storms capable of hail and wind hazards.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu May 14 2020

The surface boundary will continue to slowly push back north into
Saturday with showers and thunderstorms still possible on and off
for much of the day. The better upper level support arrives with a
more amplified trough moving across the Northern Plains as well as a
southern stream trough across TX. No severe weather is expected at
this time, but additional rainfall could exacerbate flooding in
areas that already receive heavy rainfall tonight.

Dry weather returns by Sunday as an amplified ridge moves across the
area ahead of a deep trough coming onshore from the Pacific.
Temperatures will warm well into the 80s by midweek before the next
chance of rain next Thursday, although model differences keep low
confidence in this at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu May 14 2020

Thunderstorms have developed ahead of a sfc boundary at issuance
time. Storms are expected to be near or impact terminals for the
first few hours of this period, before moving south of sites late
this evening/early tonight. Winds shift behind the boundary to the
north and northeast tonight, and will then become predominately
easterly tomorrow. Additionally, a few hours of MVFR CIGS are
possible during the morning hours at the TOP airports, but VFR
should prevail at KMHK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ040-054>056-058-
059.

&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 PM CDT Thu May 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-152100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 PM CDT Thu May 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop between 4-6 pm this
afternoon somewhere over east central and northeast Kansas, or
generally along a line from Emporia to Atchison. Severe storms
capable of large hail, damaging winds, and tornadoes are possible.
Very heavy rainfall may lead to localized flash flooding. The
thunderstorms are likely to persist into the evening and may even
linger into the early morning hours across east central Kansas, or
generally along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is possible Friday night into
Saturday. There is potential for a few strong to severe storms
with hail and damaging winds as the main threats. Rainfall through
Saturday could exacerbate flooding for areas that receive heavy
rain tonight.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into tonight.

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 14, 7:32 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
732 PM CDT Thu May 14 2020

KSZ037-054-150100-
Lyon-Morris-
732 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND NORTHWESTERN
LYON COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3852 9672 3880 9648 3875 9639 3874 9639
      3874 9638 3863 9619 3852 9639
TIME...MOT...LOC 0032Z 226DEG 25KT 3851 9658

Skow
Special weather statement, May 14, 7:54 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT Thu May 14 2020

KSZ012-024-026-150130-
Jefferson-Brown-Jackson-
754 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...JACKSON AND
SOUTHEASTERN BROWN COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holton, Horton, Valley Falls, Hoyt, Nortonville, Mayetta, Everest,
Whiting, Denison, Circleville, Netawaka, Willis and Potawatomi
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3922 9580 3922 9592 3932 9604 3943 9604
      3977 9544 3967 9534 3965 9534 3965 9556
      3942 9557 3942 9518 3940 9518
TIME...MOT...LOC 0053Z 235DEG 23KT 3942 9566
Local storm report, May 14, 8:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             8 NE CARLTON            38.78N 97.20W
05/14/2020  E1.75 INCH       DICKINSON          KS   TRAINED SPOTTER

            MOSTLY QUARTER-SIZE HAIL, ONE GOLF BALL
            SIZE. TIME ESTIMATED FROM RADAR.

&&

CP
Local storm report, May 14, 8:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 NW DUNLAP             38.61N 96.42W
05/14/2020  E1.75 INCH       MORRIS             KS   PUBLIC

&&

JW
Local storm report, May 14, 8:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             7 SSW ENTERPRISE        38.80N 97.15W
05/14/2020  E1.25 INCH       DICKINSON          KS   TRAINED SPOTTER

            MOSTLY QUARTER-SIZE HAIL, SOME HALF-DOLLAR.
            LASTED ABOUT 3-4 MINUTES.

&&

CP
Local storm report, May 14, 8:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     2 NNW BUSHONG           38.67N 96.28W
05/14/2020                   LYON               KS   LAW ENFORCEMENT

            FUNNEL CLOUD EXTENDING DOWNWARD FROM WALL
            CLOUD.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:09 PM CDTSpecial Weather StatementTOPDickinson36 min
May 14, 7:15 PM CDTSpecial Weather StatementTOPGeary, Jackson, Pottawatomie30 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
May 14, 7:32 PM CDTSpecial Weather StatementTOPMorris28 min
May 14, 7:38 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee52 min
May 14, 7:54 PM CDTSpecial Weather StatementTOPJackson36 min
May 14, 8:00 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee45 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
May 14, 8:17 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie43 min
May 14, 8:19 PM CDTSevere Thunderstorm WarningTOPWabaunsee41 min
May 14, 8:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee52 min
May 14, 8:54 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha51 min
May 14, 8:56 PM CDTTornado WarningTOPLyon, Wabaunsee34 min
May 14, 8:58 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha47 min
May 14, 8:59 PM CDTTornado WarningTOPMorris18 min
May 14, 9:01 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Osage, Shawnee, Wabaunsee44 min
May 14, 9:23 PM CDTSpecial Weather StatementTOPNemaha37 min
May 14, 9:27 PM CDTTornado WarningTOPLyon33 min
May 14, 9:31 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee44 min
May 14, 9:55 PM CDTTornado WarningTOPCoffey, Lyon, Osage35 min
May 14, 10:07 PM CDTSpecial Weather StatementTOPBrown53 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 14, 10:16 PM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee4 hr
May 14, 10:26 PM CDTSpecial Weather StatementTOPJackson64 min
May 14, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage60 min
May 14, 10:36 PM CDTFlash Flood WarningTOPBrown3 hr
May 14, 10:49 PM CDTSevere Thunderstorm WarningTOPFranklin41 min
May 14, 10:59 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 11:02 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
May 14, 11:04 PM CDTTornado WarningTOPLyon26 min
May 14, 11:31 PM CDTSpecial Weather StatementTOPAnderson, Coffey59 min
May 14, 11:39 PM CDTFlash Flood WarningTOPAnderson4 hr
May 14, 11:51 PM CDTAreal Flood WarningTOPJackson3 hr
May 14, 11:51 PM CDTSevere Thunderstorm WarningTOPCoffey39 min
May 15, 12:15 AM CDTSevere Thunderstorm WarningTOPAnderson45 min
May 15, 12:33 AM CDTSpecial Weather StatementTOPAnderson42 min
May 15, 1:23 AM CDTAreal Flood WarningTOPBrown3 hr
May 15, 2:14 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 15, 2:50 AM CDTAreal Flood WarningTOPCoffey, Lyon, Osage18 hr
May 15, 4:54 AM CDTRiver Flood WarningTOPLyon, Osage15 hr
May 15, 4:54 AM CDTRiver Flood WarningTOPWabaunsee3 hr
May 15, 5:07 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee28 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon41 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon51 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon37 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.